Duke Mathematical Journal

Abelian, amenable operator algebras are similar to C-algebras

Laurent W. Marcoux and Alexey I. Popov

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Suppose that H is a complex Hilbert space and that B(H) denotes the bounded linear operators on H. We show that every abelian, amenable operator algebra is similar to a C-algebra. We do this by showing that if AB(H) is an abelian algebra with the property that given any bounded representation ϱ:AB(Hϱ) of A on a Hilbert space Hϱ, every invariant subspace of ϱ(A) is topologically complemented by another invariant subspace of ϱ(A), then A is similar to an abelian C-algebra.

Article information

Source
Duke Math. J., Volume 165, Number 12 (2016), 2391-2406.

Dates
Received: 6 April 2015
Revised: 7 October 2015
First available in Project Euclid: 6 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1473186403

Digital Object Identifier
doi:10.1215/00127094-3619791

Mathematical Reviews number (MathSciNet)
MR3544284

Zentralblatt MATH identifier
1362.46048

Subjects
Primary: 46J05: General theory of commutative topological algebras
Secondary: 47L10: Algebras of operators on Banach spaces and other topological linear spaces 47L30: Abstract operator algebras on Hilbert spaces

Keywords
abelian operator Banach algebra $C^{*}$-algebra total reduction property

Citation

Marcoux, Laurent W.; Popov, Alexey I. Abelian, amenable operator algebras are similar to $C^{*}$ -algebras. Duke Math. J. 165 (2016), no. 12, 2391--2406. doi:10.1215/00127094-3619791. https://projecteuclid.org/euclid.dmj/1473186403


Export citation

References

  • [1] W. B. Arveson, A density theorem for operator algebras, Duke Math. J. 34 (1967), 635–647.
  • [2] N. P. Brown and N. Ozawa, ${C}^{*}$-Algebras and Finite-Dimensional Approximations, Grad. Stud. Math. 88, Amer. Math. Soc., Providence, 2008.
  • [3] Y. Choi, On commutative, operator amenable subalgebras of finite von Neumann algebras, J. Reine Angew. Math. 678 (2013), 201–222.
  • [4] Y. Choi, I. Farah, and N. Ozawa, A nonseparable amenable operator algebra which is not isomorphic to a ${C}^{*}$-algebra, Forum Math. Sigma 2 (2014), e2.
  • [5] E. Christensen, On non self-adjoint representations of ${C}^{*}$-algebras, Amer. J. Math. 103 (1981), 817–833.
  • [6] A. Connes, On the cohomology of operator algebras, J. Funct. Anal. 28 (1978), 248–253.
  • [7] P. C. Curtis and R. J. Loy, A note on amenable algebras of operators, Bull. Aust. Math. Soc. 52 (1995), 327–329.
  • [8] P. C. Curtis and R. J. Loy, The structure of amenable Banach algebras, J. London Math. Soc. (2) 40 (1989), 89–104.
  • [9] E. G. Effros and E. C. Lance, Tensor products of operator algebras, Adv. Math. 25 (1977), 1–34.
  • [10] D. R. Farenick, B. E. Forrest, and L. W. Marcoux, Amenable operators on Hilbert spaces, J. Reine Angew. Math. 582 (2005), 201–228.
  • [11] D. R. Farenick, B. E. Forrest, and L. W. Marcoux, Erratum:Amenable operators on Hilbert spaces,” J. Reine Angew. Math. 602 (2007), 235.
  • [12] C. K. Fong, Operator algebras with complemented invariant subspace lattices, Indiana Univ. Math. J. 26 (1977), 1045–1056.
  • [13] J. A. Gifford, Operator algebras with a reduction property, J. Aust. Math. Soc. 80 (2006), 297–315.
  • [14] J. A. Gifford, Operator algebras with a reduction property, Ph.D. dissertation, Australian National University, 1997, preprint, arXiv:1311.3822 [math.OA].
  • [15] U. Haagerup, Solution of the similarity program for cyclic representations of ${C}^{*}$-algebras, Ann. of Math. (2) 118 (1981), 215–240.
  • [16] U. Haagerup, All nuclear ${C}^{*}$-algebras are amenable, J. Funct. Anal. 74 (1983), 305–319.
  • [17] A. Y. Helemskii, The Homology of Banach and Topological Algebras, Math. Appl. (Soviet Ser.) 41, Kluwer, Dordrecht, 1989.
  • [18] B. E. Johnson, Cohomology in Banach Algebras, Mem. Amer. Math. Soc. 127, Amer. Math. Soc., Providence, 1972.
  • [19] R. V. Kadison, On the orthogonalization of operator representations, Amer. J. Math. 77 (1955), 600–620.
  • [20] Y. Katznelson, An Introduction to Harmonic Analysis, Wiley, New York, 1968.
  • [21] M. A. Lavrentieff, Sur les fonctions d’une variable complexe représentables par les séries de polynômes, Actualités Sci. Indust. 441, Paris, Herman, 1936.
  • [22] L. W. Marcoux, On abelian, triangularizable, total reduction algebras, J. London Math. Soc. 77 (2008), 164–182.
  • [23] N. C. Phillips, Isomorphism, non isomorphism and amenability of $L^{p}$ UHF algebras, preprint, arXiv:1309:3694 [math.OA].
  • [24] G. Pisier, The similarity degree of an operator algebra, St. Petersburg Math. J. 10 (1999), 103–146.
  • [25] G. Pisier, Similarity Problems and Completely Bounded Maps, 2nd ed., Lecture Notes in Math. 1618, Springer, Berlin, 2001.
  • [26] G. Pisier, Similarity problems and length, Taiwanese Math. J. 5 (2001), 1–17.
  • [27] C. J. Read, Commutative, radical amenable Banach algebras, Studia Math. 140 (2000), 199–212.
  • [28] S. Rosenoer, Completely reducible operators that commute with compact operators, Trans. Amer. Math. Soc. 299 (1987), 33–40.
  • [29] S. Rosenoer, Completely reducible algebras containing compact operators, J. Operator Theory 29 (1993), 269–285.
  • [30] V. Runde, Lectures on Amenability, Lecture Notes in Math. 1774, Springer, Berlin, 2002.
  • [31] M. V. Šeĭnberg, A characterization of the algebra ${C}(\omega)$ in terms of cohomology groups (in Russian), Uspehi Mat. Nauk 32 (1977), 203–204.
  • [32] G. A. Willis, When the algebra generated by an operator is amenable, J. Operator Theory 34 (1995), 239–249.